Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2022, 3:33 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 3:33 PM MDT (21:33 UTC)
- Expired
- Jul 31, 2022, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 3270 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WGUS55 KSLC 312133
FFWSLC
UTC025-010030-
/O.NEW.KSLC.FF.W.0048.220731T2133Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
333 PM MDT Sun Jul 31 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...
* Until 630 PM MDT.
* At 333 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across upper Buckskin Gulch. Between 0.25 and 0.5
inches of rain have fallen. Additional rainfall amounts of 0.25 to
0.5 inches are expected. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Buckskin Gulch in south central Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
3704 11193 3702 11187 3700 11186 3700 11202
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
201
WGUS75 KSLC 312252
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT Sun Jul 31 2022
UTC025-010030-
/O.CON.KSLC.FF.W.0048.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
452 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS
EVENING FOR SOUTH CENTRAL KANE COUNTY...
At 452 PM MDT, Doppler radar indicated between 0.5 and 1 inch of
rain has fallen across Buckskin Gulch, and flash flooding is likely
ongoing.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
Buckskin Gulch in south central Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
3704 11193 3702 11187 3700 11186 3700 11202
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS283
WGUS75 KSLC 010028
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
628 PM MDT Sun Jul 31 2022
UTC025-010038-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
628 PM MDT Sun Jul 31 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR
SOUTHWESTERN KANE COUNTY...
The heavy rain has ended across Buckskin Gulch. Flooding is no
longer expected to pose a threat.
LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
3704 11193 3702 11187 3700 11186 3700 11202
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:20 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 31, 3:20 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 320 PM MDT Sun Jul 31 2022 .SYNOPSIS...A much increased moisture plume will arrive Monday. Rain and Thunderstorms will become more widespread across northern Utah as a result with the best chances for activity Monday evening through Tuesday morning. Breezy southerly winds will switch more westerly Tuesday. && .SHORT TERM (Through 12Z Tuesday)...Terrain driven thunderstorms are noted this afternoon already across the state. A slightly less amount of available moisture is noted for today but it make little difference in the flash flood threats for southern Utah as the available moisture in the region is just about the same compared to the previous several days. Thunderstorms look to most impact areas from Lund to Orderville early this evening and then track southward. These areas in particular will have risks for heavy rain and flash flooding. Meanwhile, breezy southerly boundary winds are forecast over the west desert for the remainder of the evening. Wind gusts of 20 to 25 mph possible. Otherwise a general south to southwest flow is forecast across the region through early Tuesday. A more westerly flow pattern then takes over early Tuesday. Monday is looking to be the overall more impactful day in this near term forecast. A 90 to 100% likelihood of 1 inch PW values will surge northward from the Gulf of California into northern Utah Monday is forecast to arrive. These values are ~200% of normal for this area. This moisture will remain place through early Tuesday and beyond even. At the same time, an approaching shortwave from the west-northwest is forecast and as such, an increasing likelihood for showers and thunderstorms are forecast for much of Utah especially northern Utah. The shortwave will make its way eastward across southern Idaho and northern Utah through the day Tuesday. The best chances for showers and thunderstorms is Monday evening hours through Tuesday morning. ECMWF ensembles indicate somewhere between 1/10 to 1/4 inch of rainfall in a widespread across across northern Utah and into eastern Utah. Around a 20% chance for more than 1/2 an inch of accumulated rainfall exists. GFS ensembles favor an overall lighter rainfall accumulations over northern Utah in comparison. .LONG TERM (After 12Z Tuesday)...The extended forecast period opens during the waning portion of a monsoonal moisture surge over northern Utah. Depending on timing with the shortwave trough moving through the region Monday night, we may have lingering overnight showers and potentially nocturnal convection into Tuesday morning. The upper-end of HREF members depict valley dewpoints into the 60s and PWATs nearing 1.4" for the first part of Tuesday over central and northern Utah, which suggests a heavy rain threat and potential for flash flooding especially over burn scars. For the remainder of Tuesday, the shortwave timing will again be key; current model consensus would have subsidence after the shortwave passage putting a significant damper on afternoon convective potential. However, even a 6-hour deviation could result in a much different outcome. Thus, thunderstorms capable of heavy rain remains a threat, particularly over Northern Utah based on the current timing consensus. Either way, there is high forecast confidence in temperatures running 5-10 degrees. The high pressure dome over the Southwest will shift Wednesday to an orientation that favors more westerly flow aloft, bringing a drying trend from west to east across the forecast area through about Thursday. This should translate to a more convectively suppressed day for at least Wednesday and perhaps Thursday. That said, afternoon/evening storm development remains possible from around I- 15 eastward over the higher terrain each afternoon/evening. Additionally, smoke from western US wildfires may advect into the region. Temperatures will climb again. That said, even with uncertainty around the magnitude of the rebound, the higher-end forecast is still cooler than the last few weeks, currently keeping SLC shy of triple digits. By later in the week, another monsoon surge appears likely as the stubborn ridge rebuilds over the west-central Plains and sets up our area in favorable southerly flow aloft for moisture advection. Ensembles had until recently been showing some uncertainty with a potential lingering period of more benign westerly flow aloft, but the latest cluster analysis is showing greater certainty in a rebuild of the ridge and return to another monsoonal surge. Thus, expecting another period of thunderstorms capable of flash flooding threats for the latter half of next week and into next weekend, and conditions remaining not as hot with cloud cover thanks to the monsoonal moisture. && .AVIATION...KSLC...Isolated terrain convection possible this afternoon, but not anticipating direct impacts to the terminal. Northerly lake breeze to persist until around 03-05Z, switching to southerly drainage flow thereafter through the night. Skies to remain VFR, but expecting an increase of mid to high level clouds overnight. Isolated to scattered showers (with a few thunderstorms) likely to begin to develop by late morning to early afternoon Monday, with a switch back to a lake breeze between around 19-21Z. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms expected this afternoon through S UT, with FEW to SCT mid/high clouds elsewhere in N UT and SW WY. Aside from impacts due to convection, anticipate mostly typical diurnal winds with conditions remaining VFR. Convection to wane by late evening, though generally will see an increase in cloud cover areawide overnight. Convective development expected to begin again by late morning to tomorrow, with activity increasing through the afternoon. Showers/thunderstorms and associated impacts will be possible at/near all terminals tomorrow, including N UT and SW WY in addition to S UT. VFR conditions still expected to persist aside from potentially any convection directly atop area terminals. && .FIRE WEATHER...Cloudy skies and scattered showers and thunderstorms are forecast over much of southern Utah locations this evening. Southerly winds are forecast for western Utah this evening with occasional gusty winds. This trend will persist through tomorrow until a switch in the flow pattern arrives Tuesday. Winds are then expected to switch out of the west. Increasing moisture arrives tomorrow for northern Utah, lessening the fire weather threat with an overall wetter and cooler trend across the state in the forecast for much of the week. Threats for thunderstorms will remain in the forecast each afternoon but these thunderstorms will all be wet. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...NDeSmet LONG TERM...Van Cleave AVIATION...Warthen FIRE WEATHER...NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:50 PM MDT | Flash Flood Warning | SLC | Washington | 115 min |
| Jul 30, 7:53 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 30, 9:06 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 31, 5:19 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.